Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 35, NWS San Angelo, TX

September 24, 2016Coke County, Nolan County, Runnels County, Texas

NWS San Angelo, TX issued this flash flood warning at Sep 24, 2016, 11:17 PM CDT for Coke County, Nolan County, Runnels County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2016, 11:17 PM CDT (04:17 UTC)
Expired
Sep 25, 2016, 2:15 AM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Coke County, TX, Nolan County, TX, Runnels County, TX

The radar

The San Angelo radar (KSJT), 74 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
2121 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

560 
WGUS54 KSJT 250417
FFWSJT
TXC081-353-399-250715-
/O.NEW.KSJT.FF.W.0035.160925T0417Z-160925T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1117 PM CDT SAT SEP 24 2016

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COKE COUNTY IN WEST CENTRAL TEXAS...
  NORTHWESTERN RUNNELS COUNTY IN WEST CENTRAL TEXAS...
  SOUTHEASTERN NOLAN COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 215 AM CDT

* AT 1115 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
  ALREADY FALLEN IN PARTS OF THE WARNING AREA. FLASH FLOODING IS
  EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ROBERT LEE...BLACKWELL...MAVERICK...NOLAN...BRONTE...MARYNEAL...
  TENNYSON...HYLTON...
  SPENCE RESERVOIR NEAR PAINT CREEK RECREATION AREA...SANCO...
  THE INTERSECTION OF HIGHWAY 70 AND RANCH ROAD 53...
  US-277 NEAR THE TOM GREEN-COKE COUNTY LINE...OAK CREEK RESERVOIR...
  THE INTERSECTION OF HIGHWAY 158 AND RANCH ROAD 2059...
  US-277 NEAR THE RUNNELS-NOLAN-TAYLOR COUNTY INTERSECTION...
  THE INTERSECTION OF HIGHWAY 208 AND RANCH ROAD 2662...
  THE INTERSECTION OF US-277 AND HIGHWAY 70 AND US-87 NEAR THE
  COKE-TOM GREEN COUNTY LINE.

THIS INCLUDES THE FOLLOWING LOW WATER CROSSINGS ...
    FM 1170 CROSSING EAGLE CREEK...
    FM 2035 CROSSING BITTER CREEK...
    OLD ANGELO CROSSING ANTELOPE CREEK...
    RATLIFF CROSSING JUST EAST OF HIGHWAY 277...
    WALNUT CROSSING WALNUT CREEK...
    SANCO CROSSING YELLOW WOLF CREEK...
    MULE CREEK ROAD CROSSING MULE CREEK...
    CROSSINGS ALONG COUNTY ROAD 263...
    POVERTY CANYON CROSSING MULE CREEK AND
    BITTERCREEK CROSSING BITTER CREEK.
DO NOT DRIVE THROUGH THESE LOW WATER CROSSINGS OR ANY OTHER
LOW WATER CROSSING WITH WATER FLOWING ACROSS THE ROADWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

&&

LAT...LON 3208 10015 3170 10022 3169 10063 3170 10083
      3172 10082 3209 10062 3226 10050 3253 10016
      3252 10015

$$

SN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 6:29 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Sep 24, 6:29 PM CDT, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
629 PM CDT SAT SEP 24 2016

.AVIATION...
/00Z TAFS/

Scattered thunderstorms are expected to become more numerous
through tonight over the northern and western terminals and went
predominant SHRA with VCTS across those terminals for the
overnight hours. Ceilings expected to lower to MVFR by early
tomorrow. South winds will be less than 12 knots this evening.

&&

.PREV DISCUSSION... /issued 344 PM CDT SAT SEP 24 2016/

SHORT TERM...
(Tonight through Monday)

..Flash Flooding Possible Tonight Through Sunday Night...

The current water vapor imagery indicating a amplified trough
across the central and southern Rockies, with south-southwest flow
over the Southern Plains. At the surface, good low level southerly
flow across much of Texas with dewpoints in the mid to upper 60s.
Also, scattered thunderstorms developing across northwest Texas
into western Oklahoma due to moderate instability and some 0-6KM
effective shear. Most of the storms are remaining west of our CWA
at this time. For this afternoon and evening a few strong storms
are possible across mainly the western and northern parts of the
area. The main hazards will possible wind gusts to 50 mph and
dangerous lightning.

A wet pattern and potential for flash flooding setting up across
most of West Central Texas mainly tonight through Sunday night. The
GFS model indicate a strong upper level low developing over
northwest Mexico through Sunday, and then retrograde slowly west by
Sunday night. The ECMWF is a little slower with this process which
put our area in the potential for heavy rainfall for a longer period
of time. At the surface, a cold front will move south across West
Central Texas Sunday afternoon and night. The combination of good
mid to upper level ascent(i.e diffluent flow aloft and strong
vertical motion through) and low level southeast to east flow at 20
to 30 knots will be well enough for possible significant flooding,
especially across the southwest part of our area. Also, getting
moisture connection from the Gulf of Mexico and Pacific(PW values
1.75 to 2 inches), so the model point forecast soundings will
quickly become saturated by Sunday. Looks like rainfall amounts of 3
to 5 inches are likely across much of the area, with locally heavier
amounts across mainly the Northern Edwards Plateau through Monday.
Going with a Flash Flood Watch for tonight through Sunday night
along west of a Sweetwater to San Angelo to Sonora line. Right now,
this looks the best area for flash flooding impact problems, at
least for the next 24 hours. However, the watch may be needed to be
expanded further east and will depend on future mesoscale/convective
processes, which forecast confidence is low. Also, temperatures will
be much cooler by Monday with highs in the 60s to around 70.

LONG TERM...
(Monday Night through Saturday)

All eyes focused on the heavy rain event so will keep this short.
The upper level low will continue to meander around the Northern
Mexico through Tuesday, with moisture still spreading across the
area. The lift will be greatly reduced and drier surface air will
settle in behind the front, so threat of heavy rainfall will
diminish. However, some shower and thunderstorm activity will
continue to be possible across the southern portions of the area,
mainly along the I-10 corridor from Ozona to Junction. Conditions
dry out for Tuesday Night and continue through the remainder of
the week.

Much more fall-like temperatures for next week. The drier
conditions will allow overnight temperatures to fall, with morning
lows Tuesday and Wednesday mornings in the mid 50s. These would be
the coolest since the middle of May. Afternoon highs in the 70s on
Tuesday warming back into the low to mid 80s for the rest of the
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 68  76  58  66 /  80  80  80  60
San Angelo 	 70  78  60  67 /  80  80  80  70
Junction 	 72  83  64  71 /  60  70  80  60
Brownwood 	 71  80  62  71 /  60  80  80  60
Sweetwater 	 68  71  56  63 /  80  90  80  60
Ozona      	 69  78  60  67 /  80 100  90  60

&&

.SJT Watches/Warnings/Advisories...
Flash Flood Watch through Monday morning for Coke-Crockett-
Fisher-Irion-Nolan-Schleicher-Sterling-Sutton-Tom Green.

&&

99/99/99
Hazardous weather outlook, Sep 24, 3:07 PM CDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
307 PM CDT SAT SEP 24 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-252015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
307 PM CDT SAT SEP 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL EXPAND IN COVERAGE ACROSS WEST
CENTRAL TEXAS INTO TONIGHT. A FEW STRONG STORMS CAPABLE OF
MARGINALLY SEVERE WIND GUSTS WILL BE POSSIBLE. IN ADDITION...
DANGEROUS CLOUD TO GROUND LIGHTNING WILL ACCOMPANY ANY OF THE
THUNDERSTORMS.

HEAVY RAINFALL AND THE THREAT FOR FLASH FLOODING WILL BECOME AN
INCREASING THREAT TONIGHT...ESPECIALLY WEST OF A SWEETWATER TO SAN
ANGELO TO SONORA LINE. WITH VERY HEAVY RAINFALL LIKELY BY
MORNING...A FLASH FLOOD WATCH CONTINUES IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAVY RAINFALL AND THE THREAT FOR FLASH FLOODING WILL CONTINUE
SUNDAY INTO MONDAY AS WIDESPREAD SHOWERS AND THUNDERSTORMS
CONTINUE ACROSS THE AREA. IN ADDITION, DANGEROUS CLOUD TO GROUND
LIGHTNING WILL ACCOMPANY ANY OF THE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 24, 5:53 PM CDT, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
553 PM CDT SAT SEP 24 2016

TXZ049-054-250000-
FISHER TX-NOLAN TX-
553 PM CDT SAT SEP 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FISHER AND NORTHERN
NOLAN COUNTIES UNTIL 700 PM CDT...

AT 553 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROSCOE...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ROSCOE AROUND 605 PM CDT.
  SWEETWATER AROUND 625 PM CDT.
  LONGWORTH AROUND 645 PM CDT.
  SYLVESTER AROUND 700 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LAKE SWEETWATER...
CAPITOLA...CAMP BOOTHE OAKS...GANNON...BUSBY...THE INTERSECTION OF
RANCH ROAD 608 AND HIGHWAY 147...US-180 NEAR THE FISHER-SCURRY
COUNTY LINE...US-84 NEAR THE NOLAN-FISHER COUNTY LINE AND I-20 NEAR
THE NOLAN-MITCHELL COUNTY LINE.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 229 AND 257.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3277 10015 3252 10015 3227 10048 3211 10066
      3278 10066
TIME...MOT...LOC 2253Z 217DEG 21KT 3237 10052

SN
Local storm report, Sep 24, 6:38 PM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
638 PM CDT SAT SEP 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      5 N SWEETWATER          32.54N 100.41W
09/24/2016                   FISHER             TX   LAW ENFORCEMENT

            FISHER COUNTY SHERIFFS OFFICE REPORTED WATER OVER
            HIGHWAY 70 A COUPLE MILES SOUTH OF THE HIGHWAY 70 AND FM
            2744 INTERSECTION.

&&

EVENT NUMBER SJT1600290

SN
Local storm report, Sep 24, 8:49 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
849 PM CDT SAT SEP 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      SWEETWATER              32.47N 100.41W
09/24/2016                   NOLAN              TX   AMATEUR RADIO

            NUMEROUS LOW WATER CROSSINGS ALONG THE SERVICE ROADS OF
            I-20 HAVE RUNNING WATER COVERING THEM.

&&

EVENT NUMBER SJT1600291

SN
Local storm report, Sep 24, 8:53 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
853 PM CDT SAT SEP 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLASH FLOOD      SWEETWATER              32.47N 100.41W
09/24/2016                   NOLAN              TX   LAW ENFORCEMENT

            NUMEROUS STREETS BARRICADED THROUGHOUT SWEETWATER DUE
            TO HIGH WATER OVER THE ROADS. A COUPLE STRANDED VEHICLES
            HAD TO BE TOWED OUT OF HIGH WATER.

&&

EVENT NUMBER SJT1600292

SN

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 7:13 PM CDTFlash Flood WarningSJTHaskell, Throckmorton3 hr
Sep 24, 7:58 PM CDTAreal Flood AdvisorySJTJones, Shackelford3 hr
Sep 24, 8:03 PM CDTAreal Flood AdvisorySJTCoke, Sterling3 hr
Sep 24, 8:24 PM CDTAreal Flood AdvisorySJTShackelford, Throckmorton3 hr
Sep 24, 8:37 PM CDTAreal Flood AdvisorySJTCoke, Nolan, Runnels, Taylor3 hr
Sep 24, 10:17 PM CDTAreal Flood AdvisorySJTCallahan, Taylor3 hr
Sep 24, 10:56 PM CDTAreal Flood AdvisorySJTRunnels, Sterling, Tom Green3 hr
Sep 24, 11:30 PM CDTAreal Flood AdvisorySJTCoke, Sterling2 hr
Sep 25, 12:28 AM CDTFlash Flood WarningSJTIrion, Tom Green4 hr
Sep 25, 1:22 AM CDTAreal Flood AdvisorySJTColeman, Concho, McCulloch, Menard, Runnels6 hr
Sep 25, 1:44 AM CDTAreal Flood AdvisorySJTCallahan, Fisher, Haskell, Jones, Nolan, Shackelford and 2 more6 hr
Sep 25, 2:18 AM CDTAreal Flood AdvisorySJTSchleicher, Sutton5 hr
Sep 25, 2:58 AM CDTAreal Flood AdvisorySJTBrown, McCulloch, Mason, San Saba4 hr
Sep 25, 7:15 AM CDTAreal Flood AdvisorySJTConcho, Kimble, Menard3 hr
Sep 25, 10:53 AM CDTFlash Flood WarningSJTSutton3 hr
Sep 25, 3:52 PM CDTSpecial Weather StatementSJTMason38 min
Sep 25, 4:36 PM CDTSpecial Weather StatementSJTSan Saba39 min

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.